Wyoming, 2009

High Wind in Wyoming, January 1 to 2, 2009

January 1 to 2, 2009 · NWS CYS · 6 events in 6 counties and zones

Strong winds developed over wind favored areas of southeast Wyoming.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds developed over wind favored areas of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 1, 9:42 AM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 1, 9:42 AM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
942 AM MST THU JAN 1 2009

.DISCUSSION...SHALLOW SURFACE COLD FRONT WAS LOCATED OVER THE
NORTHEAST HALF OF THE PANHANDLE AT MID MORNING.  SNOW HAS BEEN
FALLING THE PAST HOUR OR SO AT KCDR.  RADAR TRENDS FROM THE KUDX
RADAR AS WELL AS SATELLITE IMAGERY AND MODEL SATA ALL SUGGEST THAT
THE LIGHT SNOW WILL BE PRIMARILY JUST FOR THE REST OF THE MORNING.
MAIN ISSUE CONTINUES TO BE THE WINDS IN THE WYOMING PART OF THE
CWA THE REST OF TODAY AND BEYOND.  WINDS HAVE CONTINUED TO SLOWLY
DECREASE THROUGH THE MORNING SO FAR AS THE SURFACE PRESSURE
GRADIENT RELAXES AND WINDS AT THE LOWEST GATE OF THE MEDICINE BOW
PROFILER ARE DOWN SOME.  THE WINDS WILL INCREASE BY THIS EVENING
OVER MUCH OF SOUTHEAST WYOMING AS SURFACE PRESSURES START TO FALL.
WINDS AT 700 MB ALSO INCREASE BY THE EVENING HOURS OVER THE AREA.
WILL LIKELY UPGRADE THE HIGH WIND WATCH TO A HIGH WIND WARNING BY
MIDDAY AND THAT WILL STILL BE FOR TONIGHT AND FRIDAY.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 520 AM MST THU JAN 1 2009/...

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
WIND STILL THE MAIN WX CONCERN BOTH EARLY THIS MORNING AND AGAIN
TONIGHT AND FRI.  HIGH WINDS WITH GUSTS BETWEEN 65 AND 90 MPH
HAVE BEEN RAKING THE KCYS AREA AND NOW ARLINGTON AND WILL EXTEND
THE WARNING A COUPLE HOURS TO 15Z.  ELSEWHERE...WINDS HAVE BEEN
SLOWING DOWN AS COLD FRONT DROPS IN FROM THE NORTH.  SCATTERED
AREAS OF LIGHT SNOW WILL GET INTO NORTHERN CWA THIS MORNING AND
THEN DECREASE EARLY IN THE AFTERNOON...AND SOME LIGHT SNOW WILL
ALSO PERSIST IN THE OROGRAPHIC FLOW AROUND THE MOUNTAINS OF
SOUTH CENTRAL WY ALL DAY. COLD FRONT WILL STALL JUST EAST OF
THE LARAMIE RANGE THIS AFTERNOON THEN PULL BACK TO THE EAST.
RISING UPPER HEIGHTS AND WEAK RIDGING ALOFT WILL DECREASE MOST
PRECIP TONIGHT AND FRI.  HOWEVER...VERY STRONG WSW WINDS WILL
BE RETURNING TO SEVERAL AREAS AND HAVE POSTED YET ANOTHER
HIGH WIND WATCH PER BELOW.  NEXT COLD FRONT SWEEPS IN FRI NIGHT
WITH SNOW SPREADING BACK INTO WESTERN AND NORTHERN CWA...AND
EVEN GETTING CLOSE TO KCYS-KSNY AREA EARLY SATURDAY MORNING.

LONG TERM...SATURDAY THROUGH WED...
GENERALLY WINDY CONDITIONS WILL PREVAIL THROUGH MUCH OF THE PERIOD
FROM SAT THROUGH WED. A SHORTWAVE TROUGH WILL IMPACT THE REGION SAT
INTO SAT NIGHT AND WILL BE FOLLOWED BY FAST FLOW ALOFT SUN INTO MON.
MID AND UPPER FLOW WILL STRENGTHEN EVEN FURTHER TUE AND WILL REMAIN
NOTABLY ENHANCED WED. A SURFACE COLD FRONT WILL BRING MUCH COLDER
AND RATHER WINDY CONDTIIONS SAT WITH MOIST POSTFRONTAL SURFACE WINDS
PRODUCING A CHANCE OF LIGHT SNOW. SUN WILL BE MAINLY DRY WITH
MODERATING TEMPERATURES AS HEIGHTS AND THICKNESSES BEGIN TO INCREASE
MODESTLY. SURFACE BASED LEESIDE TROUGHING WILL INDUCE DOWNSLOPE FLOW
MON THROUGH WED WITH ADIABATIC WARMING CONTRIBUTING TO A CONTINUED
MODERATION OF TEMPS. SOME LIGHT OROGRAPHIC SNOW WILL BE POSSIBLE
EACH DAY MON THROUGH WED IN THE HIGHEST MOUNTAINS.

&&

.AVIATION...SOME MVFR CEILINGS AND VSBYS IN LIGHT SNOW WILL SPREAD
INTO KDGW-KCDR AREA THIS MORNING. OTHERWISE...VFR CONDITIONS ARE
EXPECTED TODAY THROUGH FRI WITH TURBULENCE FROM STRONG WNW WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 5 PM THURSDAY TO 4 PM FRIDAY FOR WYZ062-
     WYZ064-WYZ065-WYZ066-WYZ067.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Jan 1, 8:13 AM MST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
813 AM MST THU JAN 1 2009

WYZ062-063-066-069-021300-
NORTH CARBON-SNOWY RANGE-LARAMIE RANGE-CHEYENNE FOOTHILLS-
813 AM MST THU JAN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WEST TO SOUTHWEST WINDS WILL BE SUSTAINED AT 25 TO 35 MPH WITH GUSTS
TO 50 MPH AT TIMES. THE STRONG WINDS WILL BE OVER THE AREA AGAIN
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE FRIDAY. BRISK WINDS WILL OCCUR FREQUENTLY
FROM SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059>061-064-065-067-068-070-021300-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH LARAMIE RANGE-
LARAMIE VALLEY-PLATTE-GOSHEN-PINE BLUFFS-
813 AM MST THU JAN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

TODAY AND TONIGHT WILL BE QUITE WINDY ESPECIALLY IN SOUTHEAST
WYOMING. A HIGH WIND WATCH IS IN EFFECT TONIGHT FOR PARTS MUCH OF
SOUTHEAST WYOMING WHERE WINDS MAY APPROACH 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE FRIDAY OVER MUCH OF SOUTHEAST WYOMING.
BRISK WINDS WILL OCCUR FREQUENTLY FROM SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Jan 1, 8:46 AM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
846 AM MST THU JAN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     NON-TSTM WND GST 21 WSW CHEYENNE         41.03N 105.16W
01/01/2009  M68.00 MPH       LARAMIE            WY   MESONET

0800 AM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
01/01/2009  M60.00 MPH       LARAMIE            WY   MESONET

&&

BCHAPMAN
Special weather statement, Jan 1, 10:50 AM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 AM MST THU JAN 1 2009

WYZ062>064-066-067-069-012300-
NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...HANNA...MEDICINE BOW...CENTENNIAL...
GARRETT...BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY...CHEYENNE
1050 AM MST THU JAN 1 2009

...STRONG WINDS WILL CONTINUE OVER AND NEAR THE MOUNTAINS FOR
THE REST OF TODAY...

WEST WINDS WILL BE SUSTAINED AT 25 TO 40 MPH WITH GUSTS UP TO
55 MPH AT TIMES FOR THE REST OF TODAY IN AREAS OVER AND NEAR
THE SNOWY AND LARAMIE RANGES. THE AFFECTED AREAS INCLUDE
INTERSTATE 25 BETWEEN CHEYENNE AND LARAMIE AND AGAIN IN
CARBON COUNTY AND INTERSTATE 25 BETWEEN CHEYENNE AND WHEATLAND.

AT 1030 AM...WEST WINDS GUSTED TO 54 MPH AT THE WHITAKER EXIT
ON INTERSTATE 25...20 MILES NORTH OF CHEYENNE...46 MPH AT THE
CHEYENNE AIRPORT AND 53 MPH AT ARLINGTON.

THE STRONG WINDS WILL CREATE HAZARDOUS TRAVEL CONDITIONS FOR
THOSE WITH LIGHTWEIGHT OR HIGH PROFILE VEHICLES OVER AND NEAR
THE MOUNTAINS FOR THE REST OF TODAY.

WEILAND
Local storm report, Jan 1, 12:22 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1222 PM MST THU JAN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST 27 WSW WHEATLAND        41.90N 105.44W
01/01/2009  M53 MPH          ALBANY             WY   MESONET

1120 AM     NON-TSTM WND GST BUFORD                  41.11N 105.30W
01/01/2009  M50 MPH          ALBANY             WY   DEPT OF HIGHWAYS

1135 AM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
01/01/2009  M56 MPH          LARAMIE            WY   MESONET

1135 AM     NON-TSTM WND GST 21 WSW CHEYENNE         41.03N 105.16W
01/01/2009  M63 MPH          LARAMIE            WY   MESONET

1200 PM     NON-TSTM WND GST CHEYENNE                41.15N 104.79W
01/01/2009  M55 MPH          LARAMIE            WY   ASOS

1200 PM     NON-TSTM WND GST 7 WSW CHEYENNE          41.11N 104.92W
01/01/2009  M59 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

1200 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/01/2009  M52 MPH          CARBON             WY   DEPT OF HIGHWAYS

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Snowy Range

When
January 1, 1:00 PM MST to 9:45 PM MST
Where
Snowy Range forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways

Many other wind gusts around 65 mph recorded along Interstate 80 near Arlington, WY.

High Wind, Platte

When
January 1, 5:45 PM MST to January 2, 1:35 PM MST
Where
Platte forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways

Many other wind gusts from 60 to 65 mph recorded along Interstate 25 at the Bordeaux interchange.

High Wind, Laramie Valley

When
January 1, 6:43 PM MST
Where
Laramie Valley forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS

Wind gust was recorded at the Laramie airport northwest of Laramie, WY.

High Wind, Laramie Range

When
January 1, 7:00 PM MST to 10:00 PM MST
Where
Laramie Range forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet

A few other wind gusts from 70 to 75 were recorded by Union Pacific Railroad sensors.

High Wind, Cheyenne Foothills

When
January 1, 7:40 PM MST
Where
Cheyenne Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

Wind gust was recorded along Interstate 25 near the Whitaker interchange.

High Wind, Converse

When
January 2, 7:12 PM MST
Where
Converse forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Wind gust was recorded near Douglas, WY.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141189, 141190, 141191, 141192, 141193, 141194.